Follow
Share

He has moderate dementia but he knows how important it is to take the pills exactly on time. Sometimes the staff can get him to take the pills mixed with a bit of pudding. Other times he balks. Today he missed two doses over the course of the day.

This question has been closed for answers. Ask a New Question.
It is important for PD, meds always on time.
Giving them with pudding is not such a great idea, at least if it is levodopa, it works best without food.
Maybe they produce nausea, or other symptoms, best to get neurologist‘s opinion.
Helpful Answer (0)
Report

Not much you or the Nursing staff can do. If these are pills to help him with cognitivity be aware as Dementia progresses this pills will no longer help.
Helpful Answer (0)
Report

Has there been any consideration given to administering his carbadopa/Levadopa by abdominal injection with the Duopa system? Is he just tired of all the pills? Frankly he would likely feel much better and functional with his Parkinson's meds so it's a shame he's often refusing. Does he have noticeable "off" times where the Parkinson's symptoms not controlled because he's missed a dose? If yes, maybe he gets one of the "rescue" meds administered, hopefully followed by a regular dose.
If he's not experiencing any increase in symptoms of an "off" period then maybe it's just going to be okay to have him resist when he does.
If there's no difference in his symptoms if he takes or misses a dose maybe the doses that he does take are not being absorbed properly due being taken too close to eating protein or because the pills are not moving quickly enough into the small Intestine where they can be absorbed.
Helpful Answer (0)
Report

Leave him alone. The staff will try to offer the medication a few times, then they'll leave him alone. It is what it is, and he's trying to maintain what little autonomy he still has.

Imagine being forced to do something to your own body against your will. (Oh, wait...)
Helpful Answer (0)
Report

Nobody can force an elder to take medication against his will. Your loved one does not 'know how important it is to take the pills exactly on time' because he has moderate dementia now, and therefore, no short term memory left. He may have known at one time how important it was, but he no longer has the capacity to remember such a thing; that part of his brain is now damaged. He may remember that information for a moment or two, but then it flies right out of his head. Or he won't care that he needs medication; it won't matter to him anymore.

Please understand what dementia means and how it affects your loved one, and how it will continue to affect him as time goes on. Hopefully you are learning all you can about dementia so you'll understand what's happening to this person and that nobody can fix the situation; not doctors, not the staff in his long term care facility, nobody. When his situation deteriorates enough, get a hospice evaluation for him ordered by his primary care doctor. At that point, all medications will be discontinued and nature will be allowed to take its course. He'll be kept comfortable with pain and anxiety medications as needed. He will not need to swallow anything at that point; those meds are dispensed differently when hospice is involved.

Best of luck.
Helpful Answer (1)
Report
relaxi Jul 18, 2022
Unfortunately it's a catch-22. When he refuses the meds his dementia gets worse. When he takes them he is still able to enjoy family and short events.
(0)
Report
Do you know why he is refusing? Perhaps he doesn’t want to prolong his life with Parkinsons. If this is what is happening, it isn’t necessarily unreasonable for him to refuse. If the meds have an unpleasant effect on him, that’s a different matter, and perhaps is worth getting back to the doctor about. Best wishes to you both, Margaret
Helpful Answer (0)
Report
relaxi Jul 18, 2022
Yes, there is enough "himself" there to wish it were all over. He has stated that his family is "torturing him" by leaving him in long term care. At this point I don't know if fussing about pills is a service or a disservice.
(0)
Report
This question has been closed for answers. Ask a New Question.
Ask a Question
Subscribe to
Our Newsletter